Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 48, NWS Las Vegas, NV

August 8, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 8, 2005, 5:21 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 5:21 PM MST (00:21 UTC)
Expired
Aug 8, 2005, 8:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3033 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 090024
FFWVEF
AZC015-090315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
521 PM PDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 815 PM PDT(815 PM MST)

* AT 514 PM PDT(514 PM MST)...TRAINED WEATHER SPOTTERS REPORTED 
THREE QUARTERS OF AN INCH OF RAIN /0.75/ IN TWENTY MINUTES WITH 
WASHES BEGINNING TO OVERFLOW THEIR BANKS IN THE TOWN OF CHLORIDE. 
HEAVY RAIN WILL CONTINUE THROUGH 600 PM MST. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3526 11415 3535 11403 3550 11413 3546 11430

$$

ASG
1 follow-up statement
000
WGUS75 KVEF 090110
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
609 PM PDT MON AUG 8 2005

AZC015-090119-
MOHAVE AZ-
609 PM PDT MON AUG 8 2005

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY IS CANCELLED...

AT 608 PM...RADAR INDICATED THAT THE THUNDERSTORM OVER CHLORIDE HAD 
DISSIPATED. SPOTTERS REPORTED THAT WASHES IN TOWN HAD BRIEFLY 
FLOODED...BUT WERE NOW RECEDING BACK INTO THEIR BANKS. THUS...THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3526 11415 3535 11403 3550 11413 3546 11430

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:30 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 8, 3:30 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT MON AUG 8 2005

.SYNOPSIS...MONSOONAL MOISTURE WILL CONTINUE TO PROVIDE THE REGION
WITH SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH
MID WEEK. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL THROUGHOUT THE
PERIOD.
&&

.SHORT TERM...LOOKS LIKE IN GENERAL THE UPPER HIGH WILL BE
SOMEWHERE NEAR THE FOUR CORNERS AREA THROUGH WEDNESDAY WITH SOME
SORT OF DEFORMATION ZONE OVER THE FORECAST AREA AND A LONGWAVE
INVERTED TROUGH NEAR BAJA EXTENDING UP INTO FAR SOUTHERN CALIFORNIA.
AIRMASS REMAINS MOIST AND UNSTABLE WITH PRECIPITABLE WATER VALUES
OVER 1.5 INCHES OVER THE SOUTHERN PART OF THE FORECAST AREA. FAR
SOUTHERN PART OF THE FORECAST AREA GOT WORKED OVER WITH SHOWERS AND
THUNDERSTORMS LATE LAST NIGHT INTO EARLY THIS MORNING SO THAT AREA
HAS SEEN VERY LITTLE ACTIVITY BUT STILL EXPECT STORMS TO GET GOING
THERE. WILL KEEP THE FLASH FLOOD WATCH OUT FOR ROUGHLY THE SOUTHERN
HALF OF THE FORECAST AREA UNTIL MIDNIGHT. OTHERWISE LOOKING AT A
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH
WEDNESDAY NIGHT FOR ALL ZONES.
&&

.LONG TERM...MODELS ARE IN AGREEMENT IN DEVELOPING A LARGE OMEGA
BLOCK OVER THE GULF OF ALASKA AND NORTH CENTRAL PACIFIC. THIS IS
FORECAST TO REMAIN IN PLACE THROUGH MUCH OF THE WEEK WITH THE HIGH
PRESSURE OVER THE SOUTHWEST SLOWING LITTLE MOVEMENT. LOW LEVEL
MOISTURE IS EXPECTED TO REMAIN IN PLACE EARLY IN THE EXTENDED AND
WILL CONTINUE WITH THE CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS. THE OMEGA BLOCK IS FORECAST TO WEAKEN BY THE WEEKEND
WHICH MAY ALLOW ENOUGH ENERGY TO PUSH INTO THE WESTERN U.S. AND
BREAK DOWN THE HIGH. THINGS WOULD LIKELY BEGIN TO DRY FROM THE WEST
WITH THE MAIN AREA OF POPS REMAINING OVER SOUTHEAST SAN BERNARDINO
AND MOHAVE COUNTIES.
&&

.AVIATION...TAF ADEQUATELY COVERS EXPECTED CONDITIONS AT KLAS.
SCATTERED THUNDERSTORMS WILL IMPACT ALL CORRIDORS THROUGH THIS
EVENING. THESE STORMS WILL HAVE VERY SLOW MOVEMENT AND ONCE AGAIN
WILL NEED TO WATCH OUTFLOW BOUNDARIES LATE THIS AFTERNOON/EVENING
FOR POSSIBLE IMPACTS ON KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR CLARK AND FAR
      SOUTHERN NYE COUNTIES.
.AZ...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR MOHAVE COUNTY.
.CA...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR SAN BERNARDINO
      AND SOUTHEAST INYO COUNTIES.
&&

HARRISON
Hazardous weather outlook, Aug 8, 10:08 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1008 AM PDT MON AUG 8 2005

AZZ001>003-036-CAZ027>029-NVZ016>022-091700-
DEATH VALLEY NATIONAL PARK CA-LAKE HAVASU AND FORT MOHAVE AZ-
LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-NORTHWEST PLATEAU AZ-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1008 AM PDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT. SCATTERED TO
NUMEROUS SLOW MOVING STORMS ARE EXPECTED WITH HEAVY RAIN AND FLASH
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AIRMASS WILL REMAIN FAIRLY MOIST AND UNSTABLE WITH A CHANCE OF
THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

CAZ026-NVZ014-015-091700-
ESMERALDA AND CENTRAL NYE COUNTY NV-LINCOLN COUNTY NV-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
1008 AM PDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON AND
EVENING. A FEW OF THESE STORMS COULD PRODUCE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

THE AIRMASS WILL REMAIN FAIRLY MOIST AND UNSTABLE WITH A CHANCE OF
THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:34 AM MSTFlash Flood WarningVEFMohave3 hr
Aug 9, 11:37 AM MSTFlash Flood WarningVEFMohave3 hr
Aug 9, 12:53 PM MSTSevere Thunderstorm WarningVEFMohave52 min
Aug 9, 1:28 PM MSTFlash Flood WarningVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.